Florida, 2025

Damaging Wind and Lightning Strikes in Florida, August 7, 2025

August 7, 2025 · NWS TBW · 3 events in 2 counties and zones

Late afternoon storms under easterly flow sea breeze regime produce lightning strikes that injure one person near Lealman in Pinellas County, cause an apartment fire near Holiday in Pasco County, and produce a gustnado near Pinellas Park in Pinellas County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Late afternoon storms under easterly flow sea breeze regime produce lightning strikes that injure one person near Lealman in Pinellas County, cause an apartment fire near Holiday in Pasco County, and produce a gustnado near Pinellas Park in Pinellas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 7, 12:49 PM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 7, 12:49 PM EST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
149 PM EDT Thu Aug 7 2025

.DISCUSSION...
Low-level flow has switched to more northeast to east this
afternoon as a weak boundary remains stalled over north Florida.
This has led to showers and thunderstorms developing from the east
coast and interior earlier to now shifting toward the Gulf coast
through this afternoon and evening. The setup will be very similar
for Friday, with the best storm chances near the coast later in
the day. Rain chances then go up a bit for the weekend with
moisture on the rise, though flow will be more southeasterly.

For next week, boundary layer winds generally stay out of the east
to southeast. Overall, no major pattern changes, just some subtle
differences in moisture resulting in different rain chances each
day.

&&

.AVIATION...
(18Z TAFS)
Showers and storms are making their way westward and will likely
affect all terminals through the evening. Have kept TEMPO groups in
place for all sites highlighting the timeframe with the best
chances, though storms could linger after 00Z. A similar setup is
expected for tomorrow.

&&

.MARINE...
East to southeast winds will remain over the waters through the next
several days, with a turn onshore near the coast each afternoon. The
best rain chances for today and Friday will be later in the evening
as convection moves westward over the waters from land, then rain
chances increase for the weekend.

&&

.FIRE WEATHER...
No fire weather concerns for the next several days as relative
humidity values will remain above critical levels. Warm and humid
summertime conditions will continue, with scattered showers and
thunderstorms each day, generally moving from east to west through
the day.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  79  92  78  92 /  60  80  60  80
FMY  77  92  77  92 /  50  80  60  80
GIF  76  92  76  93 /  40  80  50  80
SRQ  76  92  75  92 /  60  80  70  80
BKV  73  92  74  92 /  60  80  60  80
SPG  78  90  78  90 /  70  80  70  80

&&

Sea Breeze Thunderstorm Regime For Thursday: 1
Sea Breeze Thunderstorm Regime For Friday: 2

For additional information on sea breeze regimes, go to:
     https://www.weather.gov/tbw/ThunderstormClimatology

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.

&&

In the hours before

Special weather statement, Aug 7, 3:42 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
442 PM EDT Thu Aug 7 2025

FLZ160-162-072115-
Coastal Charlotte FL-Coastal Sarasota FL-
442 PM EDT Thu Aug 7 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CHARLOTTE AND SOUTH
CENTRAL SARASOTA COUNTIES THROUGH 515 PM EDT...

At 441 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of North Port, moving west at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Palm Island, Grove City, Rotonda, and North Port.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2702 8231 2689 8225 2688 8237 2701 8242
TIME...MOT...LOC 2041Z 090DEG 8KT 2694 8233

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

TBW

The radar

The Tampa radar (KTBW), 64 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Pasco

When
August 7, 4:06 PM EST
Where
Pasco County, 0.69 mi N of Holiday
Property damage
$10,000
Reported by
Public
Coordinates
28.200, -82.740

Social media post relayed a drone video of a lightning-caused fire at an apartment complex in Holiday. No injuries were reported.

Thunderstorm Wind, Pinellas

When
August 7, 4:45 PM EST
Where
Pinellas County, 2.3 mi NW of Pinellas Park
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
27.880, -82.730

Video posted to social media by broadcast media depicted a short-lived gustnado lofting primarily dust and other small loose debris near the intersection of 66th Street and 118th Avenue in Pinellas Park. No damage was reported by local officials.

Lightning, Pinellas

When
August 7, 4:58 PM EST
Where
Pinellas County, 0.69 mi S of Lealman
Injuries
1 direct, 0 indirect
Reported by
911 Call Center
Coordinates
27.810, -82.690

FDEM relayed report from Pinellas County 911 dispatch of an individual injured by a lightning strike near Lealman, requiring transport for treatment following initial on-scene attention from local EMS and fire department personnel.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2025Every state in 2025This day in weather historyWarnings in Florida, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1293416, 1293508, 1293415.